Pennsylvania, 2003

Hail in Pennsylvania, August 27, 2003

August 27, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 2:17 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 27, 2:17 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 AM EDT WED AUG 27 2003

WITH COLD FRONT STILL IN MICHIGAN, AND NO NEW GUIDANCE, THERE IS LTL TO
CHANGE. I DID UP POPS TODAY TO 50% FROM PIT SEWD, AND 40% NW OF PIT. IT
IS A LTL HIER THAN MY NEIGHBORS, BUT WITHIN THE 20% WINDOW PERMITTED.
LOOKS LIKE FRONT WILL FINALLY REACH MASON DIXON LINE BY MIDNIGHT
TONIGHT. KEPT THE IDEA OF SHWRS/TSTMS ALONG MY SRN TIER TIL MIDN. EVERY
TSTM SEEMS TO BE SVR WITH HAIL OR WIND OR FLOOD.

MAY NEED TO CONSIDER FLOOD WATCH. TRAINING THAT OCCURRED EARLIER S OF
CLE IS MOVING SE. WL WATCH AND SEE IF IT STRETCHES OUT AND STARTS
TRAINING IN MY CWA.

.PBZ...
MD...NONE.
OH...NONR.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 27, 5:35 AM EST, 2 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF
FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND
WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 27, 5:45 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    BARNESVILLE               OH   0.88 INCH HAIL
08/27/03   BELMONT                        (PUBLIC)
Special weather statement, Aug 27, 6:44 AM EST, 1 hour 3 minutes before
MDZ001-WVZ022-023-271300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 AM EDT WED AUG 27 2003

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...

SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE
TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH
ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE
REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG.
Special weather statement, Aug 27, 7:08 AM EST, 39 minutes before
OHZ039>041-049-PAZ007-013-271330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 AM EDT WED AUG 27 2003

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...

SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE
TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH
ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE
REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG.
Special weather statement, Aug 27, 7:11 AM EST, 36 minutes before
PAZ014-020>023-030-271400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 AM EDT WED AUG 27 2003

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...

SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE
TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH
ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE
REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG.

RAINFALL UP TO ONE INCH IN A SHORT PERIOD OF TIME MAY OCCUR.
Local storm report, Aug 27, 7:29 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
829 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 AM    CRANBERRY                 PA   .88 INCH HAIL
08/27/03   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Aug 27, 7:47 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0847 AM    PITTSBURGH                PA   1.00 INCH HAIL
08/27/03   ALLEGHENY

WWR

The radar

The Pittsburgh radar (KPBZ), 23 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allegheny

When
August 27, 7:47 AM EST
Where
Allegheny County, Pittsburgh
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -79.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369333.